Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 10, NWS Gray, ME

June 17, 20186 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at Jun 17, 2018, 3:18 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 17, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 3:18 AM EDT (07:18 UTC)
In effect from
Jun 17, 2018, 8:00 AM EDT
Expired
Jun 17, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WHUS41 KGYX 170718
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
318 AM EDT Sun Jun 17 2018

...WATER TEMPERATURE REMAINS DANGEROUSLY COLD...

.Although warm and pleasant conditions are expected along the
shore today, the ocean water still remains cold. Those engaging in
sporting activities on the water, especially paddlecraft like
kayaks, should be aware of the dangers of this cold water and take
action to protect themselves in case of accidents.


MEZ023>028-NHZ014-171930-
/O.NEW.KGYX.BH.S.0010.180617T1200Z-180618T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
318 AM EDT Sun Jun 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect from 8 AM EDT this morning through
this evening.

* Location...Ocean beaches of Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the upper 80s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
439 
WHUS41 KGYX 171853
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
253 PM EDT Sun Jun 17 2018

...WATER TEMPERATURE REMAINS DANGEROUSLY COLD...

.Although warm and pleasant conditions are expected along the
shore today, the ocean water still remains cold. Those engaging
in sporting activities on the water, especially paddlecraft like
kayaks, should be aware of the dangers of this cold water and
take action to protect themselves in case of accidents.

MEZ023>028-NHZ014-180000-
/O.CON.KGYX.BH.S.0010.000000T0000Z-180618T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
253 PM EDT Sun Jun 17 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Ocean beaches of Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the upper 80s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 10:13 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 10:13 PM EDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1013 PM EDT Sat Jun 16 2018

.SYNOPSIS...
High pressure will control the weather into Monday with
increasing heat and humidity. Monday's heat index values will
range from 95 to 100 degrees across portions of southern New
Hampshire and southwestern Maine . A slow-moving cold front
will cross the region Monday and Monday night. Showers and
thunderstorms will accompany the front. Fair weather should
return for the remainder of the week with temperatures near to
slightly above normal.

&&

.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
Update...The debris cloudiness from an old MCS have exited our
region as of this evening, leaving mainly clear skies.
Temperatures remained well into the 60s to around 70 in
southern areas, including the coastline as of 02Z. A very late
day sea breeze finally kicked in for the Portland area at 8 pm,
but has since diminshed as of sunset.

Patchy fog expected overnight in the northern valleys despite
the relatively dry air over the region. Expect 40s for overnight
lows in the north with 50s in the south.

Prev Disc...
Some cirrus and afternoon cumulus clouds will
dissipate this evening with high pressure and subsident flow
overnight. This will bring another night of good radiational
cooling conditions, with temperature dropping into the 50s for
most, and the 40s for interior valleys. Could see some fog form
in the protected northern valleys tonight as low level moisture
is just deep enough for this to be a possibility.

&&

.SHORT TERM /8 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Upper ridge axis shifts into New England on Sunday, though
northern New England remains in the northwest subsident flow on
the northeast side of the ridge. Thus expect subsidence
inversion noted on this morning's sounding to shift even lower
by Sunday morning, providing greater access to the warm air
spilling in from the ridge, leading to afternoon temperatures in
the upper 80s and low 90s. However, as surface high pressure
moves into the Atlantic, it will allow an onshore southerly flow
to develop across most of Maine, enhanced by sea breeze
influences as the day goes on. Thus temperatures across Maine
will be several degrees cooler than what is observed further
west in New Hampshire. Could also see the seabreeze push west
into southeast New Hampshire in the afternoon as well.

Weak trough/warm front pushes across the area overnight Sunday
night bringing increased clouds and a noticeable increase in
humidity. This should keep temperatures up several degrees
especially in New Hampshire where lows in the 60s will be
common. Onshore flow over Maine could keep some cooler air in at
ground level through the night, with the humidity arriving by
morning. There is a slight chance that some rain showers could
form as the front moves through overnight, though they won't
amount to much precipitation if they do occur, with the better
forcing occurring over the northeast part of the forecast area
by morning.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The upper level ridge will builds east over the region Monday
as a cold front approaches from the north. Ahead of the front, a
strong southwesterly flow will usher in some very warm and
humid air into the region. Heat inidices will likely reach 95 to
100 across sections of southern New Hampshire and southwestern
Maine. Along the immediate coast, wind direction will be the
limiting factor on how warm it will get. South of Portland,
winds will likely be off- to along-shore, allowing rather warm
temperatures during the day. East of Portland, it looks like
there will be a slight onshore component to the wind keeping the
immediate coast somewhat cooler.

The cold front will trigger showers and thunderstorms as it
pushes southward across the region during the afternoon and
overnight. With the warm temperatures and abundant moisture,
these storms could produce heavy downpours as they pass. Due to
the slow movement of the front, there will be a flash flood
threat if multiple storms train over the same area. There is
also the chance that some of these storm could become severe.
The greatest threat will be across the north and mountains where
the storms should arrive during the late morning and afternoon.
The main threats are damaging winds with the possibility of
some hail.

The cold front should continue to move southward and away from
the region Tuesday. Although clouds may linger across southern
areas early in the morning, skies should become mostly sunny
across all areas during the day as drier air moves into the
region. Temperatures and humidity levels should be noticeably
more pleasant during the afternoon with highs in the 70s to mid
80s.

In general, mostly fair weather is expected through the
remainder of the work week, although a weak frontal boundary
could bring some scattered showers to mountain areas late
Wednesday or Wednesday night. During this period, temperatures
will be near to slightly above normal.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Short Term...Light winds and a mostly clear sky expected
tonight, with the potential for fog by morning in northern
valleys such as Whitefield. Continued VFR on Sunday, with clouds
increasing and ceilings lowering from southwest to northeast
Sunday night.

Long Term...Mainly VFR conditions Monday morning with showers
and thunderstorms developing Monday afternoon and continuing
Monday evening. Some storms could be strong to severe. Some
areas of IFR to LIFR could develop Monday night in fog. Mainly
VFR conditions expected Tuesday through Wednesday.

&&

.MARINE...
Short Term...Light wind flow over the Gulf of Maine as high
pressure slides in to the south. Winds on Sunday become
southerly as sea breeze circulation forms, then becomes
southwesterly Sunday night in response to pressure gradient from
the approaching cold front.

Long Term...SCAs will likely be needed for seas Monday afternoon
and night ahead of a cold front. Winds and seas are expected to
be below SCA criteria Tuesday through the end of the week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC
Hazardous weather outlook, Jun 16, 8:07 PM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
807 PM EDT Sat Jun 16 2018

MEZ023>028-NHZ014-180015-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
807 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front could produce severe thunderstorms with damaging winds,
excessive lightning and very heavy rain late Monday afternoon and
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>020-NHZ005>013-015-180015-
Interior York-Interior Cumberland-Androscoggin-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
807 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very hot and humid weather is expected Monday, with heat indices
ranging from the mid 90s to near 100 Monday afternoon.

A cold front could produce severe thunderstorms with damaging winds,
excessive lightning and very heavy rain late Monday afternoon and
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-021-022-NHZ001>004-180015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
807 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front could produce severe thunderstorms with damaging winds,
excessive lightning and very heavy rain Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-180015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
807 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:51 PM EDTHeat AdvisoryGYXCumberland, York27 hr
Jun 17, 2:52 PM EDTSmall Craft AdvisoryGYX48 hr

Nearby

Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.